Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 135, NWS Lubbock, TX

June 21, 2004Briscoe County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 21, 2004, 9:38 PM CDT for Briscoe County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2004, 9:38 PM CDT (02:38 UTC)
Expired
Jun 21, 2004, 10:45 PM CDT
In force
67 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Briscoe County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 8:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2119 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:22 PM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Jun 21, 3:22 PM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CDT MON JUN 21 2004

.SHORT TERM...
COMPLICATED SURFACE PATTERN ACROSS THE SOUTH PLAINS REGION TODAY
WITH AN OUTFLOW BOUNDARY FROM CONVECTION OVER OKLAHOMA AND THE
DRYLINE MIXING EASTWARD INTO THE WESTERN SOUTH PLAINS. LATEST
OBSERVATIONS PLACE THE OUTFLOW BOUNDARY ALONG A GUTHRIE TO HEREFORD
LINE WITH THE DRYLINE FROM NEAR HART SOUTHWARD TO LAMESA. SATELLITE
IMAGERY AND LAPS CIN SHOW THAT LOCATIONS NORTHEAST OF THE OUTFLOW
BOUNDARY ARE STILL CAPPED. MAIN CONCERN FOR THE EARLY PORTION OF THE
EVENING WILL BE THE AREA EAST OF THE DRYLINE AND SOUTH OF THE
OUTFLOW BOUNDARY (SOUTH AND EAST OF A LAMESA TO LUBBOCK TO GUTHRIE
LINE). HAVE PLACED HIGHEST RAIN CHANCES IN THIS LOCATION THROUGH
MIDNIGHT. AN ISOLATED SEVERE STORM OR TWO WILL BE POSSIBLE IN OUR
SMALL AREA OF INSTABILITY.

OUR ATTENTION THEN SHIFTS FURTHER NORTH AS CONVECTION SHOULD
ORGANIZE ACROSS NORTHEAST NEW MEXICO INTO THE TEXAS PANHANDLE.
BELIEVE WE WILL SEE A SWATCH OF MODERATE TO HEAVY RAINFALL WITH THE
ANTICIPATED MCS...MAINLY ACROSS THE PANHANDLE INTO OKLAHOMA. WILL GO
WITH THE BEST CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHEASTERN CWA NEAR AND AFTER MIDNIGHT. AS THIS MCS PROGRESSES
EASTWARD WE WILL SEE A COLD FRONT/OUTFLOW PUSH ACROSS THE SOUTH
PLAINS. RAIN CHANCES ARE EXPECTED TO DECREASE NORTH OF THE BOUNDARY.
COOLER CONDITIONS WILL OCCUR NORTH OF THE BOUNDARY ON TUESDAY AS WE
SLOWLY ERODE THE CLOUD COVER AWAY THROUGH THE DAY. HIGHS SHOULD
REMAIN IN THE 80S ACROSS THE CWA.

.LONG TERM...
MODELS IN VERY GOOD AGREEMENT SHOWING OMEGA BLOCK WITH ONE LOW
SPINNING OFF THE PACIFIC NORTHWEST. A RIDGE EXTENDS NORTHWEST
ALONG THE SPINE OF THE ROCKIES INTO WESTERN CANADA WITH ANOTHER
LOW SPINNING OVER ONTARIO. BLOCK EXPECTED TO WEAKEN SLIGHTLY AND
SLIDE EASTWARD BY NEXT MONDAY. COLD FRONT MOVING THROUGH THE
SOUTH PLAINS TONIGHT IS EXPECTED TO BECOME QUASI-STATIONARY
ACROSS THE PERMIAN BASIN AND ALONG THE MOUNTAINS OF NEW MEXICO
BY LATE TUESDAY AFTERNOON THEN DISSIPATE ON WEDNESDAY. EXPECT
BEST CHANCE FOR POPS TUESDAY EVENING TO BE ALONG AND NEAR THE
FRONT. FLOW ALOFT BECOMES NORTHWEST BY TUESDAY AFTERNOON AS
TROUGH OVER THE MISSISSIPPI VALLEY AMPLIFIES IN RESPONSE TO
SHORTWAVES MOVING SOUTH FROM THE LOW OVER CANADA ACROSS THE
NORTHERN PLAINS. ANOTHER COLD FRONT IS EXPECTED TO MOVE ACROSS
THE FORECAST AREA ON FRIDAY...HAVE THUS INCREASED CHANCE OF
POPS FOR FRIDAY AFTERNOON AND FRIDAY NIGHT. OTHERWISE WILL
CONTINUE SLIGHT CHANCE OF LATE AFTERNOON AND NIGHT TIME POPS
THROUGH THE WEEKEND WITH PRECIPITATION DEVELOPING OVER THE
HIGHER TERRAIN OF NEW MEXICO AND MOVE ACROSS THE REGION IN
THE NORTHWEST FLOW ALOFT. HAVE DECIDED TO NOT INSERT POPS FOR
MONDAY AS 500 MB RIDGE IS EXPECTED TO MOVE INTO EASTERN NEW
MEXICO AND WEST TEXAS.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       60  81  57  85 /  40  10  20  20
TULIA        62  81  60  86 /  60  20  10  20
PLAINVIEW    63  82  61  86 /  50  20  10  20
LEVELLAND    64  83  62  87 /  40  20  20  20
LUBBOCK      64  83  62  87 /  40  20  10  20
BROWNFIELD   66  83  62  88 /  40  20  20  20
CHILDRESS    66  83  62  87 /  60  30  10  20
SPUR         67  84  63  87 /  50  30  10  20
ASPERMONT    70  83  65  86 /  40  30  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

18/08
Hazardous weather outlook, Jun 21, 6:00 AM CDT, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT MON JUN 21 2004

TXZ021>044-221100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH
PLAINS...AND LOW ROLLING PLAINS. THIS AREA IS GENERALLY NEAR AND
EAST OF A LINE FROM DIMMITT TO TAHOKA.

A COLD FRONT WILL BE APPROACHING THE AREA TODAY.  AHEAD OF THIS
FRONT...A SURFACE TROUGH/DRYLINE WILL COMBINE WITH MODERATE
INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE THREAT
AREA...SOME OF WHICH MAY BECOME SEVERE. THE MAIN THREATS WITH THESE
STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. A
LIMITING FACTOR WILL BE THE LACK OF STRONG WIND SHEAR SOUTH OF THE
PANHANDLE...WHICH WILL DIMINISH THE LONGEVITY OF THE STORMS. IN
ADDITION...AN ORGANIZED COMPLEX OF THUNDERSTORMS IS FORECAST TO MOVE
SOUTHEAST  ACROSS THE TEXAS PANHANDLE THIS EVENING...AND MAY IMPACT
THE NORTHERN PORTION OF THE RISK AREA OVERNIGHT.  DAMAGING WIND WILL
BE THE PRIMARY THREAT WITH THE LATE ACTIVITY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 21, 8:55 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
855 PM CDT MON JUN 21 2004

TXZ021>026-028>032-034>038-220800-
BRISCOE-CASTRO-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-HALE-HALL-
HOCKLEY-KING-LAMB-LUBBOCK-MOTLEY-PARMER-SWISHER-
855 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 506 FOR THE EXTREME SOUTHERN TEXAS PANHANDLE AND A PORTION OF
THE SOUTH PLAINS AND ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL
3 AM AND INCLUDES THE FOLLOWING COUNTIES...

PARMER... CASTRO... SWISHER... BRISCOE... HALL... CHILDRESS...
LAMB... HALE... FLOYD... MOTLEY... COTTLE... HOCKLEY... LUBBOCK...
CROSBY... DICKENS AND KING.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

FRIONA... DIMMITT... TULIA... SILVERTON... MEMPHIS... CHILDRESS...
LITTLEFIELD... PLAINVIEW... FLOYDADA... MATADOR... PADUCAH...
LEVELLAND... LUBBOCK... CROSBYTON... SPUR AND GUTHRIE.

HAIL UP TO TWO INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 95 STATUTE MILES EAST
AND WEST OF A LINE FROM 40 MILES EAST NORTHEAST OF DALHART TEXAS TO
65 MILES SOUTH OF CHILDRESS TEXAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JW

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:46 PM CDTTornado WarningLUBSwisher44 min
Jun 21, 9:31 PM CDTSevere Thunderstorm WarningLUBSwisher44 min
Jun 21, 10:09 PM CDTSevere Thunderstorm WarningLUBFloyd66 min
Jun 21, 10:15 PM CDTSevere Thunderstorm WarningLUBSwisher30 min
Jun 21, 10:34 PM CDTSevere Thunderstorm WarningLUBCastro56 min
Jun 21, 11:15 PM CDTSevere Thunderstorm WarningLUBFloyd45 min
Jun 21, 11:26 PM CDTSevere Thunderstorm WarningLUBMotley49 min
Jun 22, 1:07 AM CDTSevere Thunderstorm WarningLUBChildress53 min
Jun 22, 1:09 AM CDTSevere Thunderstorm WarningLUBFloyd21 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.